11 Oct 2012

Can Prescription Medications Cause Hair Loss?

Can Prescription Medications Cause Hair LossPrescription medications can be just as chemically complex as the individuals to whom they are prescribed. For this reason, it is difficult to predict exactly how a specific medication will affect the individual who is taking it. Prior to taking any prescription medication, patients are cautioned to always discuss the ingredients, dosage, and potential side effects with their physician. After having a thorough and straightforward conversation about the medication, your goals, and the possible side effects, it is important to note that prescription medications may impact hair health in the following ways: Hair thinning, hair loss, change in hair texture, and change in hair color.

Moreover, patients are urged to discuss how prescription medications may or may not have a lingering effect on their bodies. When a medication causes one of the above side effects, for example, it is not uncommon for the effects to last up to 1 year or more after regular dosage has ceased.

Types of Prescription Pills That May Cause Hair Loss

The following are the most common types of prescription medications (most commonly prescribed in pill form) that have an impact on the thickness, prevalence, texture, or color of hair (i):

Thyroid Medications. Thyroid medications may contribute to hair loss by encouraging the synthesis of DHT on the scalp. To learn more, please visit our article on hypothyroidism and hair loss.

Prescription Medications for Cancer Treatment. Cancer-fighting drugs have a simple goal: To kill fast-growing cancer cells. Unfortunately, these medications may also kill normal, healthy body cells like hair follicles. As a result, such medications may cause widespread hair loss, very quickly.

Drugs That Treat Epilepsy. Sodium valproate, a leading drug for the treatment of epilepsy, has been shown in recent studies to cause hair loss among up to 3.5% of patients.

Antidepressants. Drugs like Prozac, lithium, and other medications for mood disorders have been known to cause temporary hair loss among up to 15% of those prescribed.

Contraceptive Medicines. “The Pill”, as it’s most widely known, is a contraceptive medication and an anti-androgen. As such, it may restrict testosterone levels and prevent hair loss for women while taking the medication. It is thought that “coming off” The Pill may then make it more apparent that hair is thinning or balding, as an anti-androgen is no longer able to mask the signs.

Acne Medications. Vitamin A is known to protect hair follicles from damage and promote growth. Unfortunately, most acne medications contain a concentrated form of vitamin A called retinoid that may have the direct opposite effect. In some studies, retinoid has been shown to make hair follicles dormant, thereby causing hair to thin or shed.

Prevent Hair Loss in 3 Easy Steps

To prevent hair loss from becoming a serious issue, it is recommended that the following 3 steps be followed:

1. Monitor Your Hair for Changes

Early detection of hair loss symptoms is the key to maintaining a naturally beautiful head of hair. It’s easy task, and daily check-ups can highlight significant changes in texture, thickness, or density that can be clues that a prescription medication is causing side effects. In general:

Women: Check for a widening “part” when styling your hair. You may also want to review the top 4 signs of hair loss in women.

Men: Pay particular attention to the density and spread of the hair at the crown of the head (a spot where pattern-baldness most commonly originates).

2. If Changes Occur, Consult Your Physician Immediately

When taking a prescription medication, always consult your physician immediately after any side effects are observed. Patients are also cautioned to never stop taking a medication—or start taking a new medication—without first consulting their physician. When the physician who prescribed your medication is not a dermatologist or hair transplant surgeon, you may want to follow-up with a specialist regarding hair restoration.

3. Follow-up with a Specialist Regarding Hair Restoration

Finally, patients who experience hair loss due to a prescription medication may wish to discuss hair restoration options with a specialist. Hair transplant surgeons specialize in the treatment of thinning, shedding, or balding hair among men and women of any age. From subtle eyelash transplants to comprehensive FUE procedures that span the crown of the head, transplant surgeons are well equipped to treat nearly any form of hair loss.

Sources for this article include:

(i) Dobson, Roger. “Bad Hair Day? Blame it On Your Medicine.” URL: dailymail.co.uk/health/article-2214841/Bad-hair-day-Blame-medicine.html#ixzz290mYjVod. Accessed Oct. 9th, 2012.

Leave a Reply